Nebraska, 2018

Hail in Nebraska, July 24, 2018

July 24, 2018 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm moved across Scotts Bluff County producing one inch hail over the city of Scottsbluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm moved across Scotts Bluff County producing one inch hail over the city of Scottsbluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 5:29 PM MST, 9 minutes earlier.

Area forecast discussion, Jul 24, 5:29 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
629 PM MDT Tue Jul 24 2018

.UPDATE...
Issued at 626 PM MDT Tue Jul 24 2018

Isolated thunderstorms and shower activity ongoing near the
Wyoming/Nebraska border this evening. Increased POP across the
southern Nebraska panhandle since the activity has been a bit more
pronounced just west of this area. Expected thunderstorms to
continue over the next few hours before ending prior to 10 PM.
Stronger thunderstorms may linger across the far northern NE
panhandle past midnight tonight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Tue Jul 24 2018

Currently...Surface front analyzed over southern Montana this
afternoon. Has not shown much southerly movement over the past 6
hours. Surface high pressure over central Colorado. Latest radar
imagery showing some light cells developing over the Laramie
Range, just south of Douglas drifting southeasterly and dying once
they come off the Laramie Range. SPC mesoanalysis surface based
CAPES ranging from 2500 J/KG down here near Cheyenne to 4000 J/KG
across northern Niobrara County. Shear almost non existent over
southeast Wyoming with 45-50kts from Lusk into most of the
Panhandle.

Using the latest HRRR guidance as the main tool on this afternoons
forecast. Shows a few cells developing over the Laramie Range and
drifting off to the east southeast after 22Z. Guidance shows these
storms intensifying as they get into the better CAPE and shear
across extreme southeastern Wyoming and into the Panhandle. Pretty
strong to severe cell forecast just north of Cheyenne at 23Z that
bows out over Kimball County around 01Z. So kept severe wording
in the forecast for this afternoon and early evening.

Front continues to drift south into the CWFA this evening into
tomorrow. By 09Z tonight, front forecast to be over Lusk and
Douglas. By 18Z, this front is forecast to be laying along the
east slopes of the Laramie Range. Do think the Thunderbirds
flight in the morning will be ok as low level winds will still be
out of the northwest before turning northeast during the
afternoon.

By afternoon though, low level winds shift northeast and am
expecting an increase in low level cloudiness. All PoP guidance
showing widespread precipitation developing late afternoon into
the evening hours. Afternoon CAPE expected near 1800 to 2000 J/KG
tomorrow afternoon with PWATs of 1 to 1.25 inches. Heavy rain
looking likely for the Cheyenne area during the afternoon and
evening hours and have increased PoPs to around 80 percent.
Fortunately, storm motions are still fairly fast from northwest to
southeast at 20-25kts. If storm motions come in slower, we will be
dealing with Flash Flood concerns. Later shifts may want to
consider a Flash Flood Watch for Wednesday afternoon and evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM MDT Tue Jul 24 2018

A rather wet forecast expected through Sunday as that stalled out
front interacts with the monsoonal moisture. Have maintained high
PoPs each afternoon/evening through Sunday. Will be dealing with
heavy rain potential and potential for flash flooding for areas
east of the Laramie Range each day.

Finally see a drying out after Sunday night as Four Corners high
builds northwest into northern Nevada and northern Utah.

&&

.AVIATION...(For the 00Z TAFS through Wednesday afternoon)

Thunderstorms will continue over far eastern Wyoming and western
Nebraska through 05z late this evening. Kept VCTS over the western
NE terminals, but generally expect VFR conditions to prevail with
gusty outflow winds from thunderstorms. Will also keep an eye on
possible fog development tonight where significant rain does fall in
addition to a cool front moving southward across the eastern plains.
As of right now, confidence is too low on where/when any fog will
form.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Tue Jul 24 2018

Minimal fire weather concerns through Sunday as monsoonal moisture
remains over the area. Looking at above critical afternoon
humidity with good to excellent humidity recoveries overnight.
Also looking at fairly widespread wetting rains beginning
Wednesday as a slow moving cold front moves into the area from the
north and stalls along the Laramie Range. This front and the
mountains will serve as a focusing mechanism for showers and
thunderstorms. Bigger hazard will be flash flooding on the Badger
Creek burn scar that we will need to watch closely.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 24, 3:09 AM MST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
409 AM MDT Tue Jul 24 2018

NEZ020-054-055-WYZ117>119-251030-
Banner-Kimball-Cheyenne-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
409 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon into early this
evening. Any storms could produce some small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for showers and thunderstorms will exist Wednesday
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019-021-WYZ101-103>116-251030-
Scotts Bluff-Morrill-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
409 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for showers and thunderstorms will exist Wednesday
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ102-251030-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
409 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected mainly tonight.
A few stronger storms are possible with gusty winds and hail the
main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for showers and thunderstorms will exist Wednesday
through Sunday.

.Spotter information statement...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 24, 3:52 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             20 WSW WARREN AF BASE   41.04N 105.22W
07/24/2018  M1.25 INCH       LARAMIE            WY   COCORAHS

            LATE REPORT FROM COCORAHS.

&&

TTRUDEL
Special weather statement, Jul 24, 4:19 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
519 PM MDT TUE JUL 24 2018

WYZ118-119-250000-
Central Laramie County WY-East Laramie County WY-
519 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
600 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Ranchettes, or 9 miles northeast of Cheyenne, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns, Hillsdale, Carpenter and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 369 and
394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4117 10474 4134 10464 4124 10413 4100 10429
      4100 10435
TIME...MOT...LOC 2319Z 297DEG 17KT 4121 10463

Trudel
Local storm report, Jul 24, 4:34 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 N LUSK                42.83N 104.45W
07/24/2018  E1.75 INCH       NIOBRARA           WY   LAW ENFORCEMENT

&&

BCHAPMAN
Local storm report, Jul 24, 4:44 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 W HILLSDALE           41.21N 104.55W
07/24/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 24, 4:55 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             3 S HILLSDALE           41.17N 104.48W
07/24/2018  M1.25 INCH       LARAMIE            WY   STORM CHASER

            REPORTED BY STORM CHASER ALONG INTERSTATE 80 EAST OF
            CHEYENNE

&&

TTRUDEL
Special weather statement, Jul 24, 5:08 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
608 PM MDT TUE JUL 24 2018

NEZ019-020-250100-
Scotts Bluff NE-Banner NE-
608 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTTS BLUFF AND
NORTHWESTERN BANNER COUNTIES UNTIL 700 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hubbard Hill, or 11 miles southwest of Scottsbluff, moving east at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsbluff, Gering, Terrytown, Minatare, Wildcat Hills State
Recreation Area, Hubbard Hill, Scottsbluff Airport, Wildcat Hills
Campground, Scotts Bluff National Monument and Melbeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4164 10404 4186 10403 4191 10344 4168 10345
TIME...MOT...LOC 0007Z 262DEG 24KT 4179 10387

Claycomb

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 24, 5:38 PM MST to 5:41 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.870, -103.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783040.